Illinois, 2001

Damaging Wind in Illinois, August 24, 2001

August 24, 2001 · NWS LSX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 24, 1:30 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Aug 24, 1:30 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
230 PM CDT FRI AUG 24 2001

MAIN CONCERN DEALS WITH HOW PCPN WILL EVOLVE NEXT 24 HOURS.  WILL
ISSUE A FLASH FLOOD WATCH FOR PARTS OF AREA.

OVERALL MODELS ARE IN FAIRLY GOOD AGREEMENT WITH TRENDS NEXT COUPLE
OF DAYS.  AVN SEEMS TO BE SUFFERING FROM SOME CONVECTIVE FEEDBACK
PROBLEMS SO WILL LEAN TOWARD ETA THIS ROUND.  SFC ANAYLSIS AT 18Z
HAD SFC FRONT EXTENDING FROM NW INTO E CNTRL MO WITH SEVERAL
BOUNDARIES ACROSS MO/IL.  AREA OF WAA SHRA HAS PERSISTED OVER
SW/CNTRL MO INTO THE AFTN AND LATEST RADAR TREND SHOWING ADDITIONAL
SCT SHRA/TSRA DEVELOPING IN VARIOUS PARTS OF THE CWFA.  THINK THIS
TREND WILL CONTINUE WITH SOME STRONG TSRA IN THE INCREASING
INSTABILITY.  SVR COVERAGE SHUD BE ISOLATED DUE TO LIMITED SHEAR.
LLJ IS EXPECTED TO INCREASE FROM 20 TO 40 KNOTS TONIGHT WITH AXIS
OVR CWFA.  THIS SHOULD ACT TO INCREASE WAA AND ASSOCIATED FORCING
ALONG AND NORTH OF FNTRL BNDRY.  PRIMARY CONCERN WILL BE OVR CNTRL
AND NERN MO/W CNTRL IL NEAR NOSE OF UPR JET AND EDGE OF UPR SUPPORT
FROM LOW CURRENTLY OVER NEB/KS.  THIS IS THE SAME AREA THAT HAS HAD
2-6 INCHES OF RAIN IN THE PAST 48 HOURS.  THEREFORE FEEL RISK OF
FLASH FLOODING IS HIGH ENOUGH TO WARRANT A WATCH.  OVER E CNTRL
MO/SW IL...RAIN CHANCES SHOULD INCREASE ALONG FRONT AND AS LLJ VEERS
LATER TONIGHT.  EXPECT JUST SCT TSRA OVR ERN OZARKS.

WILL KEEP HI POPS GOING MOST AREAS AGAIN ON SATURDAY BECAUSE OF A
COMBINATION OF LEFTOVER MORNING CONVECTION AND REDEVELOPMENT OF SCT
TSRA ALONG COLD FRONT.  FRONT SHOULD MOVE THROUGH NRN AND WRN
COUNTIES BY LATE AFTN AND THE REST OF THE CWFA BY 06Z SUNDAY.
ATMOSPHERE SHOULD RECOVER FOR TSRA TO DEVELOP AHEAD OF FRONT WITH
CAPES AOA 2000 J/KG.  LIMITED SHEAR AND LACK OF STRONG MID LEVEL
PUNCH OF DRY AIR SHOULD LIMIT AREAL EXTENT OF SVR THREAT.

WILL DROP MENTION OF SHRA IN IL COUNTIES ON SUNDAY AS FRONT CLEARS
THE CWFA.  WILL GO PARTLY SUNNY AS LOW LEVELS REMAIN MOIST IN
CYCLONIC FLOW.

FWC/MEX NUMBERS ARE IN GOOD AGREEMENT AND WILL FOLLOW.

IN THE EXTENDED...MEDIUM RANGE MODELS HAVE SOME NOTICEABLE
DISAGREEMENT IN HANDLING OF UPR TROFFING DEVELOPING OVER THE ERN
HALF OF NOAM BY NEXT WEEK.  MRF AND NOW THE CANADIAN ENSEMBLES/ECMWF
ARE SHOWING MORE TROFFING THAN THEIR OPNL RUNS.  THIS WOULD SUPPORT
SOME PCPN BY THU/FRI WHILE MEX POPS REMAIN BELOW CLIMO DESPITE THE
ONPL MRF SHOWING A FRONT ACROSS THE REGION THU/FRI.  WILL KEEP
MON-WED DRY BUT INTRODUCE SHRA ON THU/FRI.  FMR/MEX TEMPS LOOK
REASONBLE GIVEN 850MB TEMPS.

.STL...FLASH FLOOD WATCH TONIGHT CNTRL AND NE MO/W CNTRL IL

BRITT

In the hours before

Special weather statement, Aug 24, 10:50 AM CST, 5 hours 25 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-250300-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1150 AM CDT FRI AUG 24 2001

THE SEVERE WEATHER THREAT:  NO ORGANIZED OR WIDESPREAD SEVERE
THUNDERSTORMS ARE EXPECTED ACROSS THE AREA.  THERE IS THE POTENTIAL
FOR STRONG OR ISOLATED SEVERE THUNDERSTORMS ACROSS THE AREA.

FOR THE PERIOD:  THIS AFTERNOON AND TONIGHT.

THE WEATHER OUTLOOK:  SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP ACROSS THE REGION THIS AFTERNOON.  VERY UNSTABLE CONDITIONS
IN THE ATMOSPHERE WILL BRING THE RISK OF STRONG OR ISOLATED SEVERE
THUNDERSTORMS...PRIMARILY NEAR A WEAK WARM FRONT OVER EAST CENTRAL
MISSOURI AND SOUTHWEST ILLINOIS.  THE PRIMARY THREAT WILL BE HAIL UP
TO THE SIZE OF DIMES AND WIND GUSTS TO 55 MPH.

IN ADDITION...THUNDERSTORMS ARE EXPECTED TO BECOME MORE WIDESPREAD
OVER CENTRAL AND NORTHEAST MISSOURI AS WELL AS WEST CENTRAL ILLINOIS
BY THIS EVENING AND OVERNIGHT TONIGHT.  THE RAINFALL MAY BE HEAVY AT
TIMES WITH SOME POTENTIAL FOR FLASH FLOODING.  STAY TUNED TO NOAA
WEATHER RADIO FOR FURTHER UPDATES AND POSSIBLE WATCHES.

BRITT

The radar

The St Louis radar (KLSX), 74 km away, was scanning. The volume nearest the first event began at 22:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Clair

When
August 24, 4:15 PM CST
Where
St. Clair County, (Blv)scott Afb Belle
Measured
61 kt (70 mph)
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.550, -89.850

A 70 mph wind gust was measured at Scott Air Force Base. Some trees were downed and there was minor roof damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2001Every state in 2001This day in weather historyWarnings in Illinois, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5262898.